Virginia, 2012

Heavy Snow in Virginia, February 19 to 20, 2012

February 19 to 20, 2012 · NWS MRX · 3 events in 3 counties and zones

A shortwave tracking through the area combined with a cold airmass to produce heavy snow over southwest Virginia. The highest snowfall totals were in the higher elevations were up to 8 inches was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A shortwave tracking through the area combined with a cold airmass to produce heavy snow over southwest Virginia. The highest snowfall totals were in the higher elevations were up to 8 inches was reported. The lower elevations received around 1 to 4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 19, 6:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 19, 6:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 AM EST SUN FEB 19 2012

.AVIATION...
LIGHT RAIN AND MVFR CEILINGS ARE SPREADING INTO THE AREA THIS
MORNING. THE TREND THROUGH THE DAY WILL BE TOWARD HEAVIER
PRECIPITATION AND LOWER VIS/CIGS. MVFR CONDITIONS WILL PREVAIL
THROUGH THE MORNING...LOWERING TO IFR MAINLY IN THE AFTERNOON. SOME
RAIN/SNOW MIX WILL ARRIVE AT TRI AND TYS THIS AFTERNOON...WITH A
TRANSITION TO ALL SNOW EXPECTED IN THE EVENING. SNOWFALL RATES
COULD DROP VIS TO LIFR AT TIMES AT TRI. PRECIP SHOULD TAPER OFF
TOWARD MIDNIGHT...WITH VFR CONDTIONS RETURNING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...JOHNSON...MORGAN...
     SCOTT TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Feb 19, 4:06 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST SUN FEB 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EST SUN FEB 19 2012 /306 AM CST SUN FEB 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LOW PRESSURE SYSTEMS TRACKING ACROSS THE SOUTHEAST WILL SPREAD
RAIN ACROSS THE AREA THIS MORNING. RAIN WILL MIX WITH SNOW AND
POSSIBLY SOME SLEET THROUGH THE DAY...THEN CHANGE TO SNOW IN MOST
LOCATIONS THROUGH THE AFTERNOON. SNOW ACCUMULATIONS BETWEEN 2 AND 5
INCHES ARE EXPECTED ACROSS MUCH OF THE NORTHERN CUMBERLAND
PLATEAU...SOUTHWEST VIRGINIA...AND THE MOUNTAINS OF NORTHEAST
TENNESSEE AND THE SMOKIES. LOCALLY HIGHER AMOUNTS AT OR ABOVE 6
INCHES ARE POSSIBLE IN HIGHER ELEVATIONS. A WINTER STORM WARNING IS
IN EFFECT FOR THIS AREA. ELSEWHERE...THE TRI-CITIES AREA CAN EXPECT
LESS THAN 2 INCHES...WITH LESS THAN 1 INCH EXPECTED FROM MORRISTOWN
AND KNOXVILLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO GATHER
SNOWFALL REPORTS.

In the hours before

Special weather statement, Feb 19, 4:02 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EST SUN FEB 19 2012

TNZ015>017-036>040-042-044-046-067>071-073-081-082-192100-
HANCOCK-HAWKINS-SULLIVAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-NORTHWEST GREENE-WASHINGTON TN-NORTHWEST CARTER-
ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE-
BLEDSOE-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...NEWPORT...GREENEVILLE...JOHNSON CITY...
ELIZABETHTON...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE
402 AM EST SUN FEB 19 2012 /302 AM CST SUN FEB 19 2012/

...LIGHT SNOW ACCUMULATIONS POSSIBLE THIS AFTERNOON AND THIS
EVENING...

A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE SOUTHEAST STATES
TODAY AND TONIGHT. RAIN WILL OVERSPREAD THE AREA THIS MORNING. AS
THE LOW TRACKS EAST...COLDER AIR WILL BUILD INTO THE TENNESSEE VALLEY
REGION THROUGH THE DAY. THE RAIN IS EXPECTED TO MIX WITH
SNOW...AND POSSIBLY SOME SLEET AT TIMES...THROUGH THE AFTERNOON. BY
EVENING...THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW. THE
SNOW WILL TAPER OFF ACROSS THE AREA FROM MIDNIGHT THROUGH THE EARLY
MORNING HOURS.

SNOW AMOUNTS WILL DEPEND GREATLY ON TEMPERATURES. ONLY A DEGREE
OR TWO CAN MAKE A SIGNIFICANT DIFFERENCE IN HOW MUCH SNOW
ACCUMULATES IN A PARTICULAR LOCATION. AT THIS TIME...MOST OF THE
LOWER ELEVATIONS OF THE TENNESSEE VALLEY...INCLUDING KNOXVILLE AND
MORRISTOWN...ARE EXPECTED TO SEE LESS THAN 1 INCH. THE TRI-CITIES
AREA AND ELEVATED LOCATIONS THROUGH THE TENNESSEE VALLEY MAY SEE
UP TO 2 INCHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
February 19, 9:00 AM EST to 11:30 PM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Dispatch reported 8 inches of snow fell in Wise.

Heavy Snow, Russell

When
February 19, 10:00 AM EST to February 20, 12:30 AM EST
Where
Russell forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Dispatch reported 8 inches of snow fell in Honaker. Power poles and lines downed by the snow.

Heavy Snow, Scott

When
February 19, 10:00 AM EST to February 20, 1:30 AM EST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Dispatch reported 6 inches of snow fell in Nickelsville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361918, 362052, 362053.